Hail, Lincoln
- When
- June 18, 4:50 PM CST to 4:51 PM CST
- Where
- Lincoln County, 4.34 mi E of Ash Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.180, -98.270
A rogue storm developed across the far northern sections of central Kansas and ultimately transformed into a squall line that moved eastward across the remaining sections of central and portions of south central Kansas. Of note, was the widespread heavy rain that fell across much of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A rogue storm developed across the far northern sections of central Kansas and ultimately transformed into a squall line that moved eastward across the remaining sections of central and portions of south central Kansas. Of note, was the widespread heavy rain that fell across much of the area. Rainfall amounts were consistently in the 1.25 to 3.5 inch range for many locations. The sites with rainfall amounts higher than 3 inches were individually added.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 18, 2:14 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 314 PM CDT Thu Jun 18 2020 .SHORT TERM...(This evening through Saturday night) Issued at 313 PM CDT Thu Jun 18 2020 In the upper levels we currently have one piece of shortwave energy tracking across the Northern Plains with another impulse back over the Central Great Basin. There also appears to be a weak impulse lifting over west TX that appears to be a remnant MCV. Meanwhile at the surface, cold front extends from Northeast Nebraska into Western Kansas with a surface low spinning near Dodge City. Still expecting storms to develop along the front late this afternoon and more than likely early this evening. Confidence on how how much development there will be is low at this time, with higher confidence further north where better large scale forcing will be. CAMS are all over the place with how the overnight hours will evolve. Am going with the thinking that we will see an uptick in coverage later tonight as the wave over west TX slowly approaches the area with the possibility that activity to our northeast may also try and work south. So after 06z feel areas generally along and east of I-135 will have the better chances as the front continue to slowly work southeast. Hail and damaging winds still look possible with the stronger storms given the amount of instability and downdraft CAPE. Starting to look like the more robust surface based convection on Fri will be further south over OK/TX Panhandle which is where the front will likely be situated. However, there looks to be good model agreement in the MCV currently over W TX, and possibly another one, lifting across the area during the day Fri, which would keep scattered activity around, but without a surface feature to focus on, location will be tough to pin down right now. Confidence remains high that a more pronounced wave will move out of CO and along the KS/Nebraska border late Fri night into late Sat morning. Still feel there will be an MCS associated with this feature that originates over the High Plains and pushes east overnight. Still going with the thinking that northern portions of the forecast area will have better chances at more widespread precip, but there are some model solutions that track it directly across the center of the CWA. By early Sat afternoon, subsidence is expected to be moving over the area as the shortwave moves into northeast KS/southeast Nebraska. Still looks good for much cooler air to move-in behind the front tonight, which will knock highs down into the 80s and even upper 70s for Fri with these cooler readings expected to persist into Sat. .LONG TERM...(Sunday through Thursday) Issued at 313 PM CDT Thu Jun 18 2020 We look to get into a fairly progressive northwest flow pattern through these extended periods. ECMWF and GFS have come into better agreement in having some shortwave energy move out of the Rockies and across Central KS Sun evening, which would bring another chance of an MCS moving across the forecast area. After the Sun night time frame, confidence in storm chances drops off significantly. However, with an upper trough remaining from the Great Lakes into the Mississippi/Ohio Valley, northwest flow will remain over the Plains. So while it will be difficult to time out our better chances for storms, feel that we will have multiple chances through these extended periods. While forecasting storm chances will be a struggle this far out, can say with confidence that we are looking at temps at or even below seasonal normal for several days. So we are looking at highs generally in the 85 to 90 degree range. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1237 PM CDT Thu Jun 18 2020 VFR conditions are expected to dominate the first six to eight hours of the TAF as a cold front begins to move through the region. Moisture transport and low level convergence will allow some showers and thunderstorms to develop in Central and South Central Kansas. RSL looks to be too far to the west for the thunderstorms to affect the terminal but SLN, GBD, HUT and ICT will have the best chances for thunderstorm activity. This activity will concentrated to the south and west of HUT and ICT so there is a possibility the thunderstorm activity will miss these terminals all together but the risk is high enough that it can't be left out of the TAF. This thunderstorm activity is expected to exit or dissipate by 8Z at the latest allowing MVFR or VFR conditions to dominate. There is a chance for redevelopment toward the end of this TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 97 68 80 67 / 10 40 40 60 Hutchinson 97 65 78 65 / 20 50 40 70 Newton 96 68 79 66 / 10 40 40 70 ElDorado 94 68 78 67 / 10 40 40 60 Winfield-KWLD 94 70 82 68 / 10 40 50 50 Russell 92 60 76 62 / 20 30 50 70 Great Bend 93 61 77 63 / 20 20 50 70 Salina 95 63 78 65 / 40 50 40 80 McPherson 95 65 78 64 / 30 40 40 70 Coffeyville 93 70 85 68 / 10 30 50 40 Chanute 93 69 82 68 / 10 40 50 50 Iola 93 69 83 68 / 10 40 60 50 Parsons-KPPF 92 70 84 69 / 10 40 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 535 PM CDT Thu Jun 18 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 535 PM CDT Thu Jun 18 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms will be possible along a cold front this evening into the overnight hours, especially over central and northeast Kansas. The main hazards will be hail up to quarter size and damaging downburst winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms will be possible on Friday with storms becoming more widespread Friday night into Saturday morning, especially for northern Kansas. Nickel size hail and 50 to 55 mph winds will be possible. Periodic storm chances will continue for Saturday through Wednesday of next week. Some of the storms could become strong and capable of producing small hail, gusty winds, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across central Kansas this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 537 PM CDT Thu Jun 18 2020 KSZ033-182300- Lincoln KS- 537 PM CDT Thu Jun 18 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Lincoln County in central Kansas... * Until 600 PM CDT. * At 534 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Victor, or 10 miles northwest of Lincoln...moving northeast at 25 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Ash Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3922 9808 3904 9820 3913 9841 3922 9837 TIME...MOT...LOC 2236Z 208DEG 22KT 3917 9827 BUTLER
The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
3 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
A measured wind gust of 33 mph was also reported.
Wind damage to a steel grain bin was noted and a center pivot irrigation system was blown over.
This was an updated 24 hour rainfall total of 3.5 inches.
Rainfall for the previous 24 hours was 3.2 inches.
Rainfall for the previous 24 hours was 3.0 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895071, 895072, 895074, 895077, 895078, 895079.